Deficiency after Pituitary Adenoma Surgery
Surgery of a pituitary tumour can result in the deficiency in a number of hormones (and factors) from the pituitary and the hypothalamus. This deficiency is often just temporary, although they can persist. Blood tests are carried out after surgery to determine these.
One particular hormone, ACTH, stimulates the adrenal glands (on the kidneys), which in turn produce Cortisol. Cortisol, and the effect it has is necessary for life.
To guard against the problems associated with this, tablets of hydrocortisone (which is effect is the soluble form of Cortisol) are given three times a day.
I have been given hydrocortisone as a precautionary measure following pituitary surgery last week.
I’ve had a few days of very bad chronic heartburn starting on Monday afternoon. All I wanted to do was lie down to rest my head due to a headache, but in doing so it made my chronic heartburn worse. It’s not like any heartburn I’ve had before – it felt like I was raw inside, and my stomach would gurgle and burp.
Gaviscon (a popular heartburn liquid in the UK) gave only very temporary relief. The Gaviscon would then make me feel thirsty, but on drinking water it just brought back the pain.
Accident and Emergency
On Tuesday I vomited quite prolifically about two hours after my tablet, and then twice later that evening.
After vomiting in the morning and feeling very unwell and very ‘heavy’ (and feeling very sleepy, very chronic heartburn) I called for an ambulance, which promptly took me to A&E. I explained (as well as I could) what procedure I’d had done and about the hydrocortisone. They ran blood tests on me they measured (amongst other things) cortisol which they said was fine. My ‘obs’ were fine too (blood pressure etc). As far as ‘Diabetes Insipidus’, they said if anything I wasn’t drinking enough.
I was told that unless I was over seventy five years old they couldn’t arrange transport home for me. They pointed me in the direction of the pharmacy with a prescription of Omeprazole (2 x 20mg daily, for heartburn), and told me that I’d have to make my own way home, somehow. I just wanted to lie down, it didn’t matter where.
I wandered off very very slowly, much like a zombie, onto the snow covered paths in but a tee-shirt. I’m very short-sighted too, and without my glasses, everything was a complete blur and got lost twice getting there. It seemed to take forever, despite it being but a short walk.
I then made my way to the main entrance and again explaining that I had no money on me, no glasses, no coat and could somebody please take me home. They couldn’t help. I sat on one of the chairs by the front entrance and just wanted to cry, and yet I was so dazed I couldn’t do. Thankfully.
Despite having no money on me, I asked a helpful gentleman to call me a taxi. The taxi promptly arrived and the driver came in to collect me and take me home. I wasn’t sure if I had money at home or not but guessed that I might do, but at least he would know where I live to get money another time. I got home and wandered in slowly and I managed to pay the very patient taxi driver. Phew.
That evening, after projectile vomiting (think of your favorite comedy sketch here), I left a message at The Christie and a doctor promptly phoned me back and put me at ease.
It was only after the phone call that my wife, in trying to clean what she thought was vomit on my face, found that I had marks on my right cheek. They were a dark purple colour, about six of them in all, each about 6-7mm in size. They’re were not raised at all.
Today, Thursday, I feel a lot more “human”. I’ve still got purple pigments on my face.
Blood pressure at 8 o’clock this morning was 132/83, pulse 64. That’s pretty normal. I’m not on blood pressure tablets at the moment (although I was on three before surgery).
I had quite a good night’s sleep, although struggled dropping off (I took my last hydrocortisone tablet at 5pm). My heartburn is almost non-existent, and I just feel a little spaced-out and my balance isn’t great. Strangely too, bizarrely, I’m finding it more of an effort to focus on things close to me.
I’ve read the leaflet that comes with the hydrocortisone and it appears that some of these things are just side effects, such as the heartburn and purple blemishes.
On Wednesday next week I’m in for a series of blood tests to see if I need to continue Hydrocortsone or not.